Arizona, 2014

Strong Wind in Arizona, April 26, 2014

April 26, 2014 · NWS PSR · 2 events in 1 county or zone

An area of low pressure moving across the desert southwest generated gusty west winds across the central Arizona deserts during the afternoon and evening hours on April 26th. Wind gusts generally ranged from 30 to 40 mph, although there were a few higher gusts.

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An area of low pressure moving across the desert southwest generated gusty west winds across the central Arizona deserts during the afternoon and evening hours on April 26th. Wind gusts generally ranged from 30 to 40 mph, although there were a few higher gusts. The winds were sufficient to warrant the issuance of a wind advisory for the lower deserts including the greater Phoenix metropolitan area. Some of the stronger wind gusts produced isolated tree damage in the Phoenix area, mostly in the form of downed large branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 26, 10:05 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 26, 10:05 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1005 AM MST SAT APR 26 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TODAY...RESULTING IN WINDY
CONDITIONS AND MUCH COOLER TEMPERATURES. AREAS OF BLOWING DUST CAN
ALSO BE EXPECTED ON THE DESERTS. A CHANCE OF SHOWERS AND THUNDER
STORMS IS ALSO POSSIBLE...BUT MAINLY OVER PARTS OF SOUTH-CENTRAL
ARIZONA. CLEARING SKIES WITH DIMINISHING WIND IS EXPECTED TONIGHT.
DRY WEATHER WITH A SLOW WARMING TREND WILL DEVELOP SUNDAY THROUGH
NEXT WEEK.

&&

.DISCUSSION...
A VIGOROUS AND COLD UPPER LEVEL TROUGH CONTINUES ITS EASTWARD TREK
ACROSS THE REGION THIS MORNING. IMPACTS SO FAR TO OUR CWA HAVE BEEN
STRONG GUSTY WINDS UP TO 43KT/50MPH AT YUMA...AND AREAS OF BLOWING
DUST THAT HAVE DROPPED VISIBILITIES DOWN TO 1/2 MILE. SOME SHOWERS
ARE ALSO NOTED ON RADAR...CURRENTLY FORMING ACROSS NORTH AND CENTRAL
PORTIONS OF MARICOPA COUNTY. THE STRONG WINDS AND POTENTIAL FOR
BLOWING DUST WILL CONTINUE INTO THE AFTERNOON HOURS AS THE COLD
FRONT TRANSLATES EAST ACROSS OUR CWA. A WIND ADVISORY REMAINS IN
EFFECT FOR OUR ENTIRE FORECAST AREA UNTIL 5 PM THIS AFTERNOON. A
BLOWING DUST ADVISORY IS ALSO IN EFFECT FOR SOUTHEAST CALIFORNIA AND
THE LOWER COLORADO RIVER VALLEY THROUGH THIS AFTERNOON...BUT IT IS
ALSO POSSIBLE TO HAVE LOCALIZED BLOWING DUST IN CONJUNCTION WITH THE
FROPA ACROSS THE LOWER DESERTS IN SOUTH-CENTRAL AZ. FOR THE MOST
PART...EXPECT THE DUST TO REMAIN LOFTED AND SURFACE VISIBILITIES
BRIEFLY IMPACTED DOWN TO 2-3SM...BUT WILL CONTINUE TO MONITOR
TRENDS. THE INHERITED DIGITAL FORECAST GRIDS IN THE NEAR TERM NEED
NO ADJUSTMENT. PREVIOUS DISCUSSION APPLIES.

PREVIOUS DISCUSSION...THE STRONG COLD FRONT WILL MOVE THROUGH THE
PHOENIX AREA AROUND 10 AM. THE STRONGEST WINDS THIS MORNING SHOULD
BE NEAR THE MOUNTAIN/DESERT INTERFACE IN SOUTHEAST CA...PARTICULARLY
THE IMPERIAL VALLEY AND SALTON SEA WITH GUSTS TO 50 MPH. SUDDEN
GUSTS PERHAPS IN THE 40 TO 45 MPH RANGE ARE POSSIBLE IN SOUTH
CENTRAL AZ...INCLUDING PHOENIX...IMMEDIATELY WITH THE COLD FRONT
DURING THE LATE MORNING HOURS.

PRECIP WISE...WATER VAPOR IMAGERY SHOWED THE APPROACHING SYSTEM
TAKING A NEGATIVE TILT SIGNATURE...SIGNIFYING INCREASING VERTICAL
MOTION. PRECIP WATER IMAGERY ALSO SHOWED AMOUNTS INCREASING ALONG
THE SOUTHERN CA COAST...SO PLENTY OF MOISTURE FOR A CHANCE OF
SHOWERS AND PERHAPS A THUNDERSTORM IS POSSIBLE MAINLY OVER THE PARTS
OF LA PAZ...MARICOPA...AND SOUTHERN GILA COUNTIES TODAY. ESTABLISHED
FORECASTS LOOK GOOD SO VERY LITTLE CHANGES WERE MADE ON THIS SHIFT.

CLOUDS...THE CHANCE OF PRECIP...AND DECREASING WIND IS EXPECTED THIS
EVENING. THIS IS A VERY FAST MOVING SYSTEM SO RAPID CLEARING IS
EXPECTED BY MIDNIGHT.

SUNDAY AND MONDAY...
DRY NORTHWEST FLOW ALOFT WITH STRONG ATMOSPHERIC SUBSIDENCE FIELDS
SHOULD STABILIZE THE ATMOSPHERE FOR DRY WEATHER SUNDAY AND MONDAY.
CONTINUED BELOW NORMAL TEMPERATURES ARE FORECAST SUNDAY...WITH A
STRONG WARM-UP MONDAY TO NEAR SEASONAL NORMS.

TUESDAY THROUGH FRIDAY...
DRY WEATHER WITH ABOVE NORMAL TEMPERATURES ARE FORECAST. THE ONLY
CAVEAT WILL BE GUSTY NORTH WINDS OVER THE FORECAST AREA...ESPECIALLY
DOWN THE COLORADO RIVER VALLEY TUESDAY AND WEDNESDAY.

&&

 .AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
STRONG COLD FRONT AND ASSOCIATED UPPER-LEVEL LOW CENTER TO BRING
STRONG...AND GUSTY WESTERLY WINDS TO THE PHX AREA TODAY. THE
STRONGEST WINDS ARE EXPECTED TO OCCUR ALONG/JUST AHEAD OF THE MAIN
FRONT...IN THE 16Z-21Z TIMEFRAME...WITH SUSTAINED WINDS IN THE
20-25KT RANCE WITH GUSTS TO 35 KNOTS. CIGS ARE EXPECTED TO LOWER
INTO THE 4-6K FT RANGE LATER THIS MORNING...ALONG WITH A CHANCE FOR
SHOWERS...AND EVEN A REMOTE CHANCE FOR A THUNDERSTORM. CIGS TO
RAPIDLY CLEAR AND WINDS DIMINISH LATER THIS AFTERNOON/EVENING AS THE
MAIN FRONT/UPPER LOW MOVE OFF RAPIDLY TO THE EAST.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...ELEVATED WINDS ACROSS SOUTHEAST CALIFORNIA WILL PERSIST INTO
THE EARLY EVENING HOURS TODAY...WITH PEAK GUSTS IN EXCESS OF 30KT AT
TIMES. ALTHOUGH SHOWERS ARE NOT EXPECTED TO AFFECT THE
TERMINALS...BLOWING DUST WILL LIKELY OCCUR WITH THE STRONG WINDS.
THUS...WILL LEAVE BLDU IN BOTH TAFS. WINDS COULD BE PARTICULARLY
STRONG BETWEEN 12Z AND 16Z WITH THE FRONTAL PASSAGE...POSSIBLY
GUSTING TO 45KTS FOR A BRIEF TIME...WITH CIGS BRIEFLY FALLING AS LOW
AS 5K FT BEFORE RAPIDLY CLEARING LATER THIS MORNING/EARLY AFTERNOON.
WINDS TO DIMINISH LATER THIS EVENING/TONIGHT AS SFC PRESSURE
GRADIENTS BEGIN TO WEAKEN.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
HIGH PRESSURE WILL SETTLE OVER THE AREA NEXT WEEK BUT WINDS WILL
INCREASE DOWN THE COLORADO RIVER ON MONDAY AND TUESDAY. THERE\S A
POSSIBILITY THAT SOME SPOTS ALONG THE RIVER COULD REACH CRITICAL
THRESHOLDS BUT NOT CONFIDENT ENOUGH TO INCLUDE ANY HEADLINES IN THE
FORECAST THAT FAR IN ADVANCE. COULD ALSO BE LOOKING AT SOME
DOWNSLOPE WINDS EAST OF PHOENIX AS WELL BUT WILL NEED TO REFINE THAT
AS WE GET CLOSER. OTHER THAN THAT...WEDNESDAY THROUGH THE END OF THE
WEEK LOOKS QUIET. DRY AFTERNOONS WITH FAIR OVERNIGHT RECOVERIES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WIND ADVISORY 5 AM TO 8 PM MST TODAY AZZ020-025
     WIND ADVISORY FROM 8 AM TO 5 PM MST TODAY AZZ021>024-026-028.
     BLOWING DUST ADVISORY IN EFFECT UNTIL 4 PM MST TODAY
     AZZ020-025.

CA...WIND ADVISORY FROM 5 AM TO 8 PM PDT SATURDAY CAZ030>033.
     BLOWING DUST ADVISORY IN EFFECT UNTIL 4 PM PDT TODAY
     CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/VASQUEZ
AVIATION...PERCHA
FIRE WEATHER...PERCHA
Hazardous weather outlook, Apr 26, 5:41 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
541 AM MST SAT APR 26 2014

AZZ020-025-CAZ031-270345-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
541 AM MST SAT APR 26 2014 /541 AM PDT SAT APR 26 2014/

...BLOWING DUST ADVISORY IN EFFECT UNTIL 4 PM MST /4 PM PDT/ THIS
AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 8 PM MST /8 PM PDT/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONTAL PASSAGE WILL PRODUCE STRONG WIND GUSTS IN THE 35 TO
POSSIBLY 50 MPH RANGE THROUGH THIS AFTERNOON. REDUCED VISIBILITIES IN
BLOWING DUST AND SAND IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

CAZ030-270345-
JOSHUA TREE NATIONAL PARK-
541 AM PDT SAT APR 26 2014

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONTAL PASSAGE WILL PRODUCE STRONG WIND GUSTS IN THE 35 TO
POSSIBLY 50 MPH RANGE THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

CAZ032-270345-
RIVERSIDE COUNTY/EASTERN DESERTS-
541 AM PDT SAT APR 26 2014

...BLOWING DUST ADVISORY IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONTAL PASSAGE WILL PRODUCE STRONG WIND GUSTS IN THE 35 TO
POSSIBLY 50 MPH RANGE THROUGH THIS AFTERNOON. REDUCED VISIBILITIES IN
BLOWING DUST AND SAND IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ021>024-026>028-270345-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
541 AM MST SAT APR 26 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONTAL PASSAGE WILL PRODUCE STRONG WIND GUSTS IN THE 30 TO
40 MPH RANGE...WITH POSSIBLE GUSTS TO 45 MPH THROUGH THIS AFTERNOON.
REDUCED VISIBILITIES IN BLOWING DUST ON THE DESERTS IS LIKELY. A
CHANCE OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON. THUNDERSTORM
HAZARDS INCLUDE STRONG ERRATIC WIND GUSTS AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

CAZ033-270345-
IMPERIAL COUNTY-
541 AM PDT SAT APR 26 2014

...BLOWING DUST ADVISORY IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONTAL PASSAGE WILL PRODUCE STRONG WIND GUSTS IN THE 35 TO
POSSIBLY 50 MPH RANGE THROUGH THIS AFTERNOON. REDUCED VISIBILITIES IN
BLOWING DUST AND SAND IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Apr 26, 10:52 AM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1052 AM MST SAT APR 26 2014

AZZ028-262200-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...APACHE JUNCTION...CASA GRANDE...COOLIDGE...
AND FLORENCE
1052 AM MST SAT APR 26 2014

STRONG GUSTY WINDS UP TO 30 MPH WILL CONTINUE TO GENERATE BLOWING
DUST ALONG INTERSTATE 10 IN THE CASA GRANDE AREA OVER THE NEXT
SEVERAL HOURS. GENERAL VISIBILITY HAS BEEN REPORTED AS LOW AS TWO
MILES IN BLOWING DUST...AND THERE IS THE POTENTIAL FOR VISIBILITY TO
SUDDENLY LOWER TO LESS THAN ONE HALF MILE WITHIN LOCAL DUST CORRIDORS
FOR MOTORISTS TRAVELING ON THE INTERSTATE AND AREA ROADWAYS. SHOWERS
AND THUNDERSTORMS IN THE AREA CAN ALSO GENERATE STRONG DUSTY OUTFLOWS
AND CONTRIBUTE TO THE HAZARD. MOTORISTS TRAVELING IN THE AREA SHOULD
DRIVE WITH CAUTION UNDER THESE RAPIDLY CHANGING CONDITIONS.

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ022-023-027-262200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...AND GILA BEND
1052 AM MST SAT APR 26 2014

STRONG GUSTY WINDS UP TO 30 MPH WILL CONTINUE TO GENERATE BLOWING
DUST ALONG PORTIONS OF INTERSTATE 10 WEST OF PHOENIX...AND ACROSS
MANY OPEN DESERT AREAS OF THE MARICOPA COUNTY FOR THE NEXT SEVERAL
HOURS. THE POTENTIAL EXISTS FOR VISIBILITY TO SUDDENLY LOWER TO LESS
THAN ONE MILE IN BLOWING DUST FOR MOTORISTS TRAVELING ON THE
INTERSTATE AND AREA ROADWAYS. SHOWERS AND THUNDERSTORMS IN THE AREA
CAN ALSO GENERATE STRONG DUSTY OUTFLOWS AND CONTRIBUTE TO THE HAZARD.
MOTORISTS TRAVELING IN THE AREA SHOULD DRIVE WITH CAUTION UNDER THESE
RAPIDLY CHANGING CONDITIONS.

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Greater Phoenix Area

When
April 26, 2:00 PM MST to 2:30 PM MST
Where
Greater Phoenix Area forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter

A vigorous upper level low pressure system moving through the desert southwest generated gusty west winds across the central Arizona deserts during the afternoon and evening hours on April 26th. Some of the wind gusts were in excess of 40 mph, and were sufficient to cause isolated instances of tree damage across the greater Phoenix area. At 1400 MST, a trained spotter in Gilbert reported 5 to 6 inch diameter tree branches were blown down near the intersection of Riggs and Higley road. Another trained spotter in Papago Park reported a couple of tree branches blown down near Thomas Road and 60th street. The diameter of the branches was estimated to be greater than 2 inches. This occurred at 1430 MST. A wind advisory was issued for the central Arizona deserts, including the greater Phoenix area, from 800 MST through 1700 MST, and it was in effect when the tree damage occurred.

Strong Wind, Greater Phoenix Area

When
April 26, 4:30 PM MST
Where
Greater Phoenix Area forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter

A vigorous upper level low pressure system moving through the desert southwest generated gusty west winds across the central Arizona deserts during the afternoon and evening hours on April 26th. Some of the wind gusts were in excess of 45 mph, and were sufficient to cause isolated instances of tree damage across the greater Phoenix area. According to a trained weather spotter in central Phoenix, at 1630 MST, wind gusts estimated to be nearly 50 mph caused a 40 foot tall pine tree to be blown down onto the eastbound lanes of West Dunlap Avenue between 34th and 35th Avenue. No injuries were reported as a result of the fallen tree. A wind advisory had been issued for the greater Phoenix area at 800 MST running through 1700 MST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506719, 506720.